Certain Antidiabetic Agents Linked to Increased Pneumonia Risk

Researchers identified 1,803 cases of community acquired pneumonia (CAP) in a cohort of type 2 diabetes patients
Researchers identified 1,803 cases of community acquired pneumonia (CAP) in a cohort of type 2 diabetes patients

For patients with type 2 diabetes, the use of thiazolidinediones in combination with metformin may be associated with a greater risk of community-acquired pneumonia when compared to treatment with a sulfonylurea + metformin. These findings are from a new study published in the British Journal of Clinical Pharmacology.

Researchers identified 1,803 cases of community acquired pneumonia (CAP) in a cohort of type 2 diabetes patients. They garnered their data from a longitudinal population-based database managed by the Spanish Agency for Medicines and Medical Devices, that collates medical records of over 5,000 care physicians throughout Spain.

Most participants (n=1,774) were matched with 10 controls based on age, sex and calendar year. For 29 cases the matching criteria were softened using larger intervals for age.

Results showed that compared with current use of metformin + sulfonylurea, the use of thiazolidinediones + metformin was associated with an increased risk of CAP (adjusted OR 2.48, 95% CI 1.40–4.38). Furthermore, the post-hoc analysis found that compared to metformin + sulfonylureas, the risk of CAP was higher with any combination that included a thiazolidinedione (OR 2.00 95% CI 1.22–3.28). 

For dipeptidyl peptidase-4 inhibitors (DPP-4 inhibitors) there was no statistically significant difference for CAP found compared to metformin + sulfonylureas. In addition, when comparing any oral antidiabetic monotherapy with metformin, no difference was seen in the incidence of CAP.

The investigators hypothesized that the increase in risk of pneumonia may occur through the reduced function of immune cells instigated by thiazolidinediones which are peroxisome proliferator-activated receptor gamma (PPARγ) agonists. These glucocorticoid-like effects in the respiratory tract may lead to an increased risk of infection.

The findings are generalizable to primary care patients with diabetes, according to the authors, due to the nature of community-wide coverage of the database that was analyzed.

For more information visit Wiley.com.

You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters